Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 172, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2000, 7:45 PM CDT for Crawford County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 5, 2000, 7:45 PM CDT (00:45 UTC)
- Expired
- Aug 5, 2000, 8:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Crawford County, IA
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4202 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
214 WUUS53 KDMX 060045 SVRDSM IAC047-060115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 745 PM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 815 PM * AT 742 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DELOIT...OR ABOUT 62 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR VAIL AROUND 800 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4222 9539 4201 9538 4197 9510 4221 9510 JUNGBLUTH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:07 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Aug 5, 2:07 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 207 PM CDT SAT AUG 5 2000 SHORT TERM... MORNING TOP SOUNDING, LATEST GOES DATA, AND LATHROP MO PROFILER SUGGEST A STRONG AND STRENGTHENING CAP OVER KS AND MO, PUSHING INTO SE NE AND SW IA. EXCEPTIONAL INSTABILITY EXISTS ABOVE THE CAP, SO PLENTY OF ACCAS HAS DEVELOPED, BUT THIS IS IMPEDING STRONGER HEATING SO FAR IN IA. WE HAVE DECENT MOISTURE POOLING ALONG THE OLD OUTFLOW/WARM FRONT WITH WIDE AREA OF 75+ DEW POINTS IN WESTERN IA AND EASTERN NE. CONVERGENCE MAY YET INCREASE IN SOUTHERN IA AS SURFACE WIND SPEEDS ARE PICKING UP IN MO AND SOUTHERN IA. THE TROUGH IS RATHER WEAK AT 18Z, BUT SHOWING UP ON OAX RADAR. DECENT SHORTWAVE MOVING INTO WESTERN NE AND SD MAY BE ENOUGH OF A TRIGGER AFTER 22Z ALONG THE TROUGH, AND IT SEEMS THE MODELS DO NOT HAVE A GOOD HANDLE ON THIS WAVE. THE CAP IS WEAK OVER CENTRAL NEBRASKA AND MAY FIRE SOONER THAN ALONG THE WARM FRONT. MID LEVEL WINDS REMAIN 40-50KT IN WAKE OF MCV, AND WILL MAINTAIN A HEALTHY SHEAR PROFILE FOR SEVERE STORMS. BEST DIRECTIONAL SHEAR OF COURSE ALONG THE WARM FRONT WITH CAPES EXCEEDING 5000 J/KG EASILY IF SURFACE BASED CONVECTION CAN DEVELOP. SUPERCELLS SHOULD EVOLVE INTO ANOTHER MCS WITH HEAVY RAIN. 850MB FRONTOGENESIS IS INCREASING ALONG MO RIVER INTO NE AND SHOULD PUSH INTO IA INCREASING MCS THREAT. I AM CONTEMPLATING A FFA FOR CENTRAL AND SOUTHERN IA IN THIS REGARD AS COUNTY FFG ARE AROUND 2 INCHES. WILL CONTINUE 50 POP CHANCES IN NORTHERN IA, BUT NOT AS CONCERNED FOR SEVERE WEATHER. LONGER TERM... MESOETA PUSHES BOUNDARY INTO NORTHERN MO SUNDAY, AND THIS MAY BE A BIT TOO FAST AS STRONG SHORTWAVE IN NE MOVES INTO THE STATE SUNDAY. THIS MAY SLOW BOUNDARY PROGRESS SOME AND KEEP IN FAR SOUTHERN IA. THIS MAY ALLOW FOR NEW CONVECTION SUNDAY AFTERNOON, BUT WITH FAR LESS COVERAGE. 850-700MB FRONTOGENESIS CONTINUES BEHIND THE FRONT ON SUNDAY, SO WILL CONTINUE THINKING OF YESTERDAY WITH HIGHER THAN GUIDANCE POPS. NORTHERN IA SHOULD REMAIN DRY AND RECEIVE SOME SUNSHINE. FWC NUMBERS LOOK A BIT WARM WITH EXPECT POST FRONTAL MID CLOUD DECK, SO WILL CUT A CATEGORY. ANY RAIN WOULD CERTAIN HAMPER TEMPS AS WELL. MESOETA BRINGS A WARM ADVECTION WIND BACK TO THE N INTO WESTERN AND CENTRAL IA LATE SUNDAY NIGHT, WITH UNSTABLE SHOWALTER INDICES, WILL CONTINUE CHANCES OF TSRA SUNDAY NIGHT INTO MONDAY. MONDAY AFTERNOON, INSTABILITY INCREASES WITH POOLING OF MOISTURE ALONG E-W BOUNDARY, HOWEVER, CAP MAY AGAIN BE A FACTOR, SO WILL KEEP POPS LOW. NOCTURNAL MCS EVENTS LOOK MORE LIKELY MONDAY AND TUESDAY NIGHTS. WILL ALSO KEEP GOING EXTENDED THROUGH THURSDAY. MRF CONTINUES TREND LATE THIS WEEK OF BUILDING UPPER RIDGE AND WESTWARD PROPOGATION OF 850-700MB RIDGE, PUSHING SOUTHERLY MOIST FETCH INTO THE HIGH PLAINS AWAY FROM OUR REGION. WILL CONTINUES HIGHS IN THE 80S AND LOWS IN THE M60S-L70S. .DSM...NONE KULA
In the hours before
Special weather statement, Aug 5, 3:52 PM CDT, 3 hours 53 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT SAT AUG 5 2000 HAZARD--A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING WINDS...AN ISOLATED TORNADO...AND HEAVY RAINFALL OF 1 TO 3 INCHES. AREA OF CONCERN--THREAT OF SEVERE THUNDERSTORMS IS GREATEST FOR LOCATIONS MAINLY SOUTH OF HIGHWAY 30...ANYWHERE FROM DENISON TO AMES TO TAMA AND POINTS SOUTH TO THE IOWA MISSOURI BORDER. MORE GENERAL THUNDERSTORMS ARE FORESEEN NORTH OF HIGHWAY 30. TIMING DETAILS--6 PM TO 10 PM CDT. METEOROLOGICAL COMMENTS--A COMPLEX WEATHER SCENARIO IS IN PLACE ACROSS IOWA FOR THIS EVENING. A SURFACE WARM FRONTAL BOUNDARY... EXTENDING FROM OMAHA TO DES MOINES TO SOUTHEAST IOWA...IS THE LEADING EDGE OF EXTREMELY UNSTABLE AIR ALONG THE BOUNDARY AND POINTS SOUTH TO THE BORDER. AS OF LATE THIS AFTERNOON...A STRONG LID OF WARM AIR ALOFT HAS KEPT THUNDERSTORMS FROM DEVELOPING. IN THE MEANTIME...DEW POINTS AT THE SURFACE HAVE REACHED WELL INTO THE 70S...ESPECIALLY IN THE SOUTHERN HALF OF THE STATE. WITH THESE INGREDIENTS IN PLACE...IF THUNDERSTORMS DEVELOP...THEY COULD RAPIDLY BECOME SEVERE WITH STRONG WIND GUSTS...LARGE HAIL...AND FLASH FLOODING BEING THE MAIN THREATS OF SEVERE WEATHER. VERTICAL WIND PROFILES SUGGEST THAT A FEW SUPERCELL THUNDERSTORMS COULD DEVELOP WITH AN ISOLATED TORNADO POSSIBLE...ESPECIALLY FOR LOCATIONS IN SOUTHERN IOWA. FARTHER TO THE NORTH OF HIGHWAY 30...GENERAL THUNDERSTORMS ARE EXPECTED WHERE INSTABILITY IS LESS. HOWEVER AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT THIS EVENING. PRECAUTIONS--THIS EVENINGS WEATHER SITUATION REMAINS A POTENTIALLY EXPLOSIVE ONE AS WEATHER CONDITIONS MAY CHANGE QUITE RAPIDLY. IT WOULD BE A GOOD IDEA TO HEIGHTEN WEATHER AWARENESS...ESPECIALLY PEOPLE PLANNING OUTDOOR ACTIVITIES. SPOTTER ACTIVATION WILL LIKELY BE NEEDED...MAINLY FOR LOCATIONS SOUTH OF HIGHWAY 30. LISTEN FOR NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION. A TORNADO WATCH MAY BE ISSUED THIS EVENING. KNOLLHOFF
Special weather statement, Aug 5, 7:10 PM CDT, 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 710 PM CDT SAT AUG 5 2000 HAZARD--SCATTERED THUNDERSTORMS WITH SOME BECOMING SEVERE. LARGE HAIL...DAMAGING WINDS...AN ISOLATED TORNADO...AND HEAVY RAINFALL OF 1 TO 3 INCHES ARE THE MAIN SEVERE WEATHER THREATS THIS EVENING. AREA OF CONCERN--THREAT OF SEVERE THUNDERSTORMS IS GREATEST FOR LOCATIONS MAINLY ALONG AND SOUTH OF HIGHWAY 30...ANYWHERE FROM DENISON TO AMES TO TAMA AND POINTS SOUTH TO THE IOWA MISSOURI BORDER. MORE GENERAL THUNDERSTORMS ARE FORESEEN NORTH OF HIGHWAY 30...WITH SOME POSSIBLY SEVERE. TIMING DETAILS--6 PM TO MIDNIGHT. METEOROLOGICAL COMMENTS--A COMPLEX WEATHER SCENARIO IS IN PLACE ACROSS IOWA THIS EVENING. A SURFACE WARM FRONTAL BOUNDARY... EXTENDING FROM OMAHA TO DES MOINES TO SOUTHEAST IOWA...IS THE LEADING EDGE OF EXTREMELY UNSTABLE AIR ALONG THE BOUNDARY AND POINTS SOUTH TO THE BORDER. AS OF EARLY THIS EVENING...A STRONG LID OF WARM AIR ALOFT HAS KEPT WIDESPREAD THUNDERSTORM DEVELOPMENT FROM OCCURRING SO FAR THIS EVENING. IN THE MEANTIME...DEW POINTS AT THE SURFACE WILL REMAIN WELL INTO THE 70S...ESPECIALLY IN THE SOUTHERN AND WESTERN PORTIONS OF THE STATE. WITH THESE INGREDIENTS IN PLACE...DEVELOPING THUNDERSTORMS DEVELOP COULD RAPIDLY BECOME SEVERE WITH STRONG WIND GUSTS...LARGE HAIL...FLASH FLOODING...AND ISOLATED TORNADOES BEING THE MAIN THREATS OF SEVERE WEATHER. FARTHER TO THE NORTH OF HIGHWAY 30...THE THREAT FOR SEVERE WEATHER IS MINIMAL WHERE INSTABILITY IS LESS. HOWEVER AN ISOLATED TORNADIC THUNDERSTORM CAN NOT BE RULED OUT THIS EVENING. PRECAUTIONS--THIS EVENINGS WEATHER SITUATION REMAINS A POTENTIALLY EXPLOSIVE ONE AS WEATHER CONDITIONS MAY CHANGE QUITE RAPIDLY. IT WOULD BE A GOOD IDEA TO HEIGHTEN WEATHER AWARENESS...ESPECIALLY PEOPLE PLANNING OUTDOOR ACTIVITIES. SPOTTER ACTIVATION IS NEEDED ...MAINLY FOR LOCATIONS SOUTH OF HIGHWAY 30. LISTEN FOR NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION. A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE DES MOINES NATIONAL WEATHER SERVICE AREA OF RESPONSIBILITY THIS EVENING. KNOLLHOFF
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| Aug 5, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 33 min |
| Aug 5, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 32 min |
| Aug 6, 4:47 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Sac | 28 min |
| Aug 6, 5:30 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 30 min |
| Aug 6, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.